Know about Narcan
- Narcan, a drug that helps reverse the effects of opioids, has become more available in recent years to first responders and everyday citizens.
- Not everyone who overdoses is your stereotypical drug user. They may have accidentally taken too many pills to treat an injury, for example.
- Narcan works on drugs like fentanyl and heroin but not on non-opioids like methamphetamine and cocaine. It should also only be given to people who are having difficulty breathing.
- The simplest way to give Narcan is through a nasal spray. It can also be given in a shot or intravenously (an IV).
- If you're interested in having Narcan at home, talk to your local public health department.
When talking about the opioid crisis in America, you don’t have to explain much to Howard Marsh.
A first responder for nearly a half century, Marsh has gone on numerous ambulance calls for a suspected overdose.
“It breaks my heart,” says the Advanced Medical Transport paramedic. “I just can’t believe people do this to their bodies.”
August 31 marks International Overdose Awareness Day. It’s a time to know the facts and misconceptions about overdoses, their causes and ways to reverse the deadly effects. One such way is naloxone, known under the brand name Narcan, a medication that has become more available in recent years to both first responders and everyday citizens.
“It’s really a good drug to have around,” Marsh says.
Les Mennenga is lead educator for East Central Illinois Emergency Medical Services (EMS), an OSF HealthCare organization that trains ambulance workers. He describes Narcan as an opioid antagonist that helps reverse the effects of dangerous drugs like fentanyl, morphine, heroin and Tramadol.
“If we get too much of those medications in our system, they’ll bind with receptor sites in our brain. They’ll slow our breathing and pulse rate down,” Mennenga says. “They can actually stop the signal to our diaphragm and make us stop breathing.”
Conversely, he says, “Narcan gets to those receptor sites, competes with the opioid and will knock it off. It will help the person restore their breathing.”
Mennenga says Narcan does not work with methamphetamine, cocaine and other non-opioids.
At the scene of a suspected overdose, typically the first bits of information come from friends or family of the ailing person. Those people likely know if the person has a history with a certain drug, for example. First responders will also look for drug paraphernalia like needles. Mennenga says if the person is still alert and breathing, they would not qualify for Narcan.
“The only time we should be administering Narcan is if they’re having difficulty breathing,” Mennenga says. “They’ll be unresponsive, snoring-like respirations or not breathing at all.”
Blue lips are another sign, Marsh says.
There are three ways to give Narcan: through a shot into the muscle; intravenous therapy, commonly known as an IV; and the most common and simple way, Mennenga says, is a nasal spray. Mennenga adds that Narcan may be combined with cardiopulmonary resuscitation (CPR) or a bag valve mask to help restore breathing.
Mennenga says once the person comes to, they might experience withdrawal symptoms like nausea, vomiting or, in rare cases, a seizure or heart issues. First responders will provide more care as needed.
“Go to the hospital and get checked out,” Marsh advises. “We prefer we take you in case something happens in route.”
What you should know
East Central Illinois EMS has rolled out a Narcan leave behind program. The agency provides kits for first responders to leave with friends, family and others after responding to an overdose. The program serves as a reminder that this is an important issue. Experts say survivors are at high risk for repeated overdoses, and Narcan may be the only chance to save their life.
“Overdoses are quite common, unfortunately,” Mennenga says. “Nobody’s immune to the opioid crisis.”
He says if you want a supply of Narcan at home, contact your local health department for options.
Mennenga also says Narcan, shockingly, has some detractors. He says some people think opioid users need to learn the consequences the hard way. But Mennenga, a veteran of the EMS world, says many people who suffer overdoses aren’t your stereotypical drug user. Their use might have started with an injury, leading to pain medication. Or older adults often mix up pills and take too many.
“If they really want to get some help, we can give them resources like their public health department or the state public health department,” Mennenga says.
Websites for the U.S. Centers for Disease Control and Prevention, the Substance Abuse and Mental Health Services Administration, the Illinois Department of Public Health and the Michigan Department of Health and Human Services all have information on opioid addiction, treatment and recovery. If you are in crisis, the national Suicide and Crisis Lifeline is 9-8-8.
Interview clips - Les Mennenga
Interview clips - Howard Marsh
Researchers developing mixed-reality training to combat opioid overdose deaths
So you want to be an EMS worker?
Taking charge of the opioid epidemic
Prepare kids for emergencies
Turning everyday citizens into lifesaving heroes
For major health issues, choose an ambulance
The dos and don'ts of medication disposal
DEA warns of candy clone fentanyl
Spot the signs of substance abuse
Mental health care starts with a first step